Colorado, 2016Wildfire in Colorado, October 3 to 15, 2016
October 3 to 15, 2016 · NWS PUB · 1 event in 1 county or zone
A human caused wildfire was sparked during red flag conditions, and spread rapidly into the hills both north and south of Highway 78 just east of the Beulah Valley. Hundreds of residents were evacuated around Beulah and 8 structures were destroyed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A human caused wildfire was sparked during red flag conditions, and spread rapidly into the hills both north and south of Highway 78 just east of the Beulah Valley. Hundreds of residents were evacuated around Beulah and 8 structures were destroyed. The wildfire consumed just over 5300 acres of grassland and mixed conifer. No firefighters or residents were injured.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Oct 3, 10:22 AM MST, 1 hour 38 minutes earlier.
Area forecast discussion, Oct 3, 10:22 AM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1122 AM MDT Mon Oct 3 2016
.UPDATE...
Issued at 505 AM MDT Mon Oct 3 2016
Have adjusted grids/zones to account for some isolated relatively
fast moving showers over sections of the I-25 corridor and
adjacent locations this morning.
&&
.SHORT TERM...(Today and tonight)
Issued at 423 AM MDT Mon Oct 3 2016
Primary near/short-term meteorological include gusty winds...
temperatures...areas of critical fire weather conditions...severe
weather potential far eastern portions...pops and potential QPF/snow
amounts.
CWFA currently experiencing mostly cloudy to cloudy skies over the
western 2/3rds of the forecast district in combination with some
localized relatively fast moving showers. In addition...early
morning early October temperatures are running above climatological
averages in combination with primarily higher terrain gusty winds as
evidenced by recent reports of wind gusts in excess of 40 mph at
near locations such as Hillside...La Veta and the summit of Pikes
Peak.
Latest PV analysis...real-time data...computer simulations and
forecast soundings suggest that the forecast district will
experience deep southwesterly upper flow into tonight as relatively
vigorous closed upper low located over northern Nevada at 10Z this
morning shifts into eastern Montana by 12Z Tuesday.
Meanwhile...at the surface...deepening lee side surface troughing is
expected into this afternoon over eastern Colorado with surface low
then developing over far southeastern Colorado/southwestern Kansas
from this evening into tonight.
For sensible weather...outside of some relatively quick moving isolated
morning showers and thunderstorms over locations such as portions
of the I-25 corridor...will continue with the Red Flag Warning
for a large section of southeastern Colorado from noon to 7PM MDT
today thanks to a combination of developing gusty winds...above
seasonal average temperatures...low humidity values and generally
dry conditions.
In addition...a threat of severe thunderstorms exists over far
eastern Colorado...with the higher potential of severe thunderstorm
focused over western Kansas later today.
Another meteorological concern will the potential for gusty
winds...especially over higher terrain locations and have depicted
wind gusts nearing 60 mph at times...primarily from later today into
this evening.
Have also depicted local snow amounts of an inch or two over favored
higher terrain locations of the southwestern and central mountains
from 12Z this morning into tonight.
Finally...generally above seasonal minimum and especially maximum
temperatures should be noted over the forecast district(especially
eastern sections) during the next 24 hours.
.AVIATION...
Other than gusty winds(exceeding 30 knots at times)...primarily
during the afternoon and evening hours...anticipate that VFR
conditions will prevail over the KALS...KCOS and KPUB TAF sites
during the next 24 hours.
.LONG TERM...(Tuesday through Sunday)
Issued at 423 AM MDT Mon Oct 3 2016
On Tue and upper level low wl be ovr ern MT and wl move into srn
Sask, with the upr trof extending southward ovr CO. The wx is
expected to be dry acrs the forecast area on Tue, with some breezy
conditions ovr the mtns and in the San Luis Valley. High temps on
Tue are expected to be a little below average. The upr trof exits
the area to the east by Tue evening. Late Tue night, ahead of the
next upr disturbance, a few showers may move into the central mtns.
Forecast guidance for Wed morning is showing the possibility of some
near freezing temps ovr portions of the sern plains.
The next disturbance then moves acrs CO on Wed, bringing increasing
chances for pcpn to the central mtns and possibly a few showers to
the Pikes Peak area. Gusty west to sw winds will again be found in
the mountains and high valleys. High temps Wed are expected to be a
bit below average in the high valleys, with around average temps
acrs the sern plains.
The next upr level trof then moves into UT Wed night. Ahead of this
system a front moves thru the sern plains by Thu morning. The NAM
is basically dry acrs the forecast area Wed night with maybe just
some light showers ovr the central mtns, while the GFS and ECMWF
show a good chance for pcpn ovr the central mtns.
This upr trof then moves ovr CO on Thu. The GFS continues to be
deeper and colder with this system. Pcpn chances then increase acrs
the area Thu, with the central mtns, the Sangres and Pikes Peak
areas and adjacent lower elevations seeing the best chances. Temps
and snow level remain a challenge as the GFS and ECMWF continue to
disagree. At H7 on Thu, the GFS shows -6C ovr nrn El Paso and
Teller counties to around 2C ovr the sern corner of the state, while
the ECMWF shows 1C ovr El Paso and Teller counties to 5C ovr Baca
county in the afternoon. For now, will lean a little more toward the
warmer guidance values from the EC, but if the GFS pans out, highs
could be several degrees cooler. There is still some uncertainty but,
from Wed night thru Thu there could be 4-8 inches of snow ovr the
hyr elevations of the central mtns, and on Thu could see around 5
inches on Pikes Peak. Temps Fri morning wl generally be cold, with
upper teens and 20s in the San Luis Valley and possibly around
freezing for much of the southeast plains, depending on cloud
cover.
Fri, dry weather returns to the area but temps wl remain below
average. The GFS keeps the weather dry Sat and Sun as well, but the
ECMWF shows a disturbance working its way northward thru NM and
bringing pcpn to southern CO Sat night and Sun. High temps are
expected to be back to around average on Sat.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1118 AM MDT Mon Oct 3 2016
VFR conditions at all TAF sites the today and tonight. Main impact
weather today will be strong S-SW winds, with gusts to 35-45 kts
at all terminals into early this evening. On the plains, could
see some pockets of MVFR vis this afternoon due to blowing dust,
especially around KLHX and KLAA. Winds will diminish overnight
with lighter westerly flow on Tuesday.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for COZ226>235.
&&
AVIATION...PETERSEN
Hazardous weather outlook, Oct 3, 10:33 AM MST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1133 AM MDT MON OCT 3 2016
COZ058>089-093>099-041300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1133 AM MDT MON OCT 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY WINDS...LOW HUMIDITIES AND DRY FUELS WILL LEAD TO HIGH FIRE
DANGER OVER THE INTERSTATE 25 CORRIDOR AND THE MAJORITY OF THE
SOUTHEAST COLORADO PLAINS...INTO THIS EVENING. OUTDOOR BURNING OR
ANY OTHER ACTIVITY THAT COULD START A FIRE SHOULD BE POSTPONED.
ONE OR TWO STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE FAR
SOUTHEASTERN COLORADO PLAINS INTO THIS EVENING...CAPABLE OF
PRODUCING WIND GUSTS TO AROUND 60 MPH.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED
INTO THIS EVENING OVER THE HIGHER TERRAIN...AND ESPECIALLY ALONG
THE CONTINENTAL DIVIDE. THE PRIMARY STORM THREATS WILL BE
LIGHTNING...BRIEF PERIODS OF LOWER ELEVATION MODERATE TO HEAVY
RAINFALL AND LOCALIZED WIND GUSTS AROUND 45 MPH AT TIMES. IN
ADDITION...ACCUMULATING LIGHT SNOW...GENERALLY UNDER 2 INCHES WILL
BE POSSIBLE OVER HIGHER ELEVATIONS OF THE CENTRAL AND SOUTHWEST
MOUNTAINS TODAY INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WEDNESDAY NIGHT AND THURSDAY...A STRONG COLD FRONT WILL MOVE
THROUGH THE AREA BRINGING MUCH COLDER AIR TO THE AREA. THIS SYSTEM
WILL ALSO BRING SOME WET SNOW TO ELEVATIONS ABOVE SIX THOUSAND
FEET. HOWEVER...THERE WILL BE THE POSSIBILITY OF SEVERAL INCHES OF
SNOW OVER THE CENTRAL MOUNTAINS, WITH A FEW TO SEVERAL INCHES
BEING POSSIBLE OVER THE SANGRE DE CRISTO MOUNTAINS AND PIKES PEAK.
TEMPERATURES FRIDAY AND SATURDAY MORNINGS MAY FALL TO AROUND
FREEZING ACROSS THE SOUTHEAST PLAINS. THERE IS STILL SOME
UNCERTAINTY REGARDING HOW COLD THIS STORM SYSTEM WILL BE...AND HOW
MUCH SNOW MAY FALL. KEEP CHECKING THE FORECAST FOR THE LATEST
UPDATES.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT.
10/27
Wildfire, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- October 3, 12:00 PM MST to October 15, 6:00 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New Mexico, October 3, 20161 death · 1 event
- High Wind in Wyoming, October 3 to 4, 201668 kt wind · 30 events
- High Wind in Wyoming, October 3 to 4, 2016$25,000 · 63 kt wind · 2 events
- Dense Fog in Kentucky, October 3, 201618 events
- Dense Fog in Illinois, October 3, 201617 events
- Flood and Hail in Nebraska, October 3 to 4, 2016$7,000 · 1.5 in hail · 8 events
- Flash Flood and Heavy Rain in Hawaii, October 3 to 6, 20167 events
- Flash Flood and Heavy Rain in Florida, October 3, 20166 events
- Frost and Freeze in Colorado, October 3 to 4, 20166 events
- Dense Fog in Missouri, October 3, 20164 events
- Damaging Winds in South Dakota, October 3, 201672 kt wind · 4 events
- Hail and Damaging Winds in South Dakota, October 3, 20161 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661103.